BMC nephrology 2016 Oct 2817(1) 163
Acute pancreatitis (AP) following KT is a rare and often fatal complication of the early post-transplant period. Common causative factors for AP are rare after KT; anti-rejection drugs as CyA, prednisone and MMF have been implicated, although evidence is not strong and we found no reports on possible causative role for mTOR inhibitors.
A 55-year-old Caucasian man with end-stage renal disease due to idiopathic membrano-prolipherative glomerulonephritis underwent single kidney transplantation (KT) from cadaveric donor. Anti-rejection protocol was based on Basiliximab induction followed by prednisone and mycophenolate mophetil (MMF) and Cyclosporine; Everolimus (Eve) was scheduled to substitute MMF at week 3. At day 1 he had an asymptomatic elevation of pancreatic enzymes, spontaneously resolved. The further course was unremarkable and on day 19 he started Eve, with following asymptomatic rise in pancreatic enzymes. At day 33 the patient presented with abdominal pain and a marked elevation in serum amylase (1383 U/l) and lipase (1015 U/l), normal liver enzymes and bilirubin, no hypercalcemia, mild elevation in triglycerids; RT-PCRs for Cytomegalovirus or Epstein-Barr virus were negative. The patient had no history of alcohol abuse; ultrasound, CT and MRI found no evidence of biliary lithiasis. CT scans showed a patchy fluid collection in the pancreatic head area, consistent with idiopathic necrotizing pancreatitis. The patient was treated medically and Eve was withdrawn 1 week after. Patient underwent guided drainage of the fluid collection, but developed bacterial sepsis; surgical intervention was required with debridement of necrotic tissue, lavage and drainage; immunosuppression was totally withdrawn. Following course was complicated with multiple systemic infection. Transplantectomy for acute rejection was performed, and patient entered hemodialysis.
Our patient had a presentation that is consistent for a causative role of Eve. A predisposing condition (acute pancreatic insult during transplant surgery) spontaneously resolved, relapsed and evolved rapidly in AP after the initiation of treatment with Eve with a consistent time latency. None of the well-known common causative factors for AP was present. We discourage the use of Eve in patients with recent episodes of sub-clinical pancreatitis, since it may represent a precipitating factor or interfere with resolution.